1

If an intravenous morphine injection is given as a painkiller to a pregnant woman during childbirth, what side effects should we look out for in the newborn, and if so, what should we do for the baby?

  • Welcome to medicalscience.SE! Please include your previous research on your question, have you googled something? – I likeThatMeow May 19 at 19:23
  • I know all acute side effects of Morphine already. Now one of them is seizure. Is seizure also a possibility for neonates in this case? I know diazepam is administered for neonates showing withdrawal signs and seizure but that's in cases with mothers with morphine addiction. I'm not sure if it happens here as well. – Crimson-Ruby May 19 at 20:25
1

By asking a few people I had access to and also searching in some of my reference books like Katzung, Martindale, and finally looking at Newborn Services Drug Protocol, I think I may have reached a conclusion.

Respiratory depression is a possible side effect which could occur in neonates. The drug of choice is Naloxone, although it may not be used in the initial resuscitation. Prior to that, heart rate should be restored by adequate ventilation. Naloxone is administered with the dose of 0.1-0.2 mg/kg/dose and the preferred route of administration is I.M. injection. Because the narcotic duration of action may exceed that of Naloxone, continued monitering of respiratory function is essential, and repeated doses may be necessary.

Prophylactic Naloxone has not been shown to have any clinical benefits.

And since I asked myself in comments if there may be neonatal withdrawal syndrome, I answer that here too and the answer is no. The reason is withdrawal syndrome only presents itself if the mother has had chronic use of morphine a.k.a. addiction.

| improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.